Ask the Doctors November 2007 Issue

Ask The Doctors: 11/07

Niacin is a medication that can lower levels of "bad" LDL cholesterol and is in fact one of the few medications that can effectively raise levels of "good" HDL cholesterol. It tends to cause flushing as a side effect in many patients. The over-the-counter version of niacin that you can buy without a prescription almost always causes substantial flushing if you take it at the high doses that are necessary to actually raise HDL levels. Current "no-flush" niacin products on the market may have some benefits, but they have not been shown to help control cholesterol.

To continue reading this article you must be a paid subscriber.

Subscribe to Heart Advisor

Get the next year of HEART ADVISOR for just $20. That's a savings of $19 off the regular rate.

With your paid subscription you will receive unlimited access to all of our online content. That is over a decade of previous issues from Cleveland Clinic, the hospital rated #1 in cardiac care by U.S. News & World Report - free of charge.

Subscriber Log In

Forgot your password? Click Here.

Already subscribe but haven't registered for all the benefits of the website? Click here.